Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 164, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 12, 2017, 8:29 PM CDT for Caldwell County, Grundy County, Livingston County, Missouri. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2017, 8:29 PM CDT (01:29 UTC)
- Expired
- Jul 12, 2017, 9:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caldwell County, MO, Grundy County, MO, Livingston County, MO
The radar
The Pleasant Hill radar (KEAX), 124 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 8:45 PM CDT | TSTM WND DMG | 1 Ene Chillicothe, MO | TREE WAS BLOWN DOWN ON TO A BOX TRAILER. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 1.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1338 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2367 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885
WUUS53 KEAX 130129
SVREAX
MOC025-079-117-130200-
/O.NEW.KEAX.SV.W.0164.170713T0129Z-170713T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
829 PM CDT WED JUL 12 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
South central Grundy County in north central Missouri...
Northeastern Caldwell County in north central Missouri...
Livingston County in north central Missouri...
* Until 900 PM CDT
* At 828 PM CDT, a severe thunderstorm was located 7 miles northwest
of Utica, or 8 miles northwest of Chillicothe, moving southeast at
30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Chillicothe, Breckenridge, Utica, Chula, Ludlow, Mooresville, Dawn
and Spring Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4003 9362 3989 9336 3983 9336 3961 9356
3961 9365 3972 9385 3979 9380 3979 9376
3984 9376
TIME...MOT...LOC 0128Z 292DEG 25KT 3984 9370
HAIL...1.00IN
WIND...60MPH
$$
Welsh2 follow-up statements
742
WWUS53 KEAX 130146
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
846 PM CDT WED JUL 12 2017
MOC025-130156-
/O.CAN.KEAX.SV.W.0164.000000T0000Z-170713T0200Z/
Caldwell MO-
846 PM CDT WED JUL 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CALDWELL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3989 9336 3983 9336 3961 9356 3961 9365
3967 9376 3971 9376 4001 9359
TIME...MOT...LOC 0146Z 292DEG 25KT 3979 9355
$$
MOC079-117-130200-
/O.CON.KEAX.SV.W.0164.000000T0000Z-170713T0200Z/
Grundy MO-Livingston MO-
846 PM CDT WED JUL 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTH CENTRAL GRUNDY AND LIVINGSTON COUNTIES...
At 846 PM CDT, a severe thunderstorm was located over Chillicothe,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Chillicothe, Utica, Chula, Ludlow, Mooresville, Dawn and Spring Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3989 9336 3983 9336 3961 9356 3961 9365
3967 9376 3971 9376 4001 9359
TIME...MOT...LOC 0146Z 292DEG 25KT 3979 9355
HAIL...1.00IN
WIND...60MPH
$$
Welsh609
WWUS53 KEAX 130157 RRA
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
857 PM CDT WED JUL 12 2017
MOC079-117-130207-
/O.EXP.KEAX.SV.W.0164.000000T0000Z-170713T0200Z/
Grundy MO-Livingston MO-
857 PM CDT WED JUL 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GRUNDY AND
LIVINGSTON COUNTIES WILL EXPIRE AT 900 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3989 9336 3983 9336 3961 9356 3961 9365
3967 9376 3971 9376 4001 9359
TIME...MOT...LOC 0157Z 292DEG 25KT 3977 9348
$$
WelshWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:23 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 12, 6:23 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
623 PM CDT Wed Jul 12 2017
.Discussion...
Issued at 252 PM CDT WED JUL 12 2017
Another round of hot and very humid conditions this afternoon with
heat index values widespread in the 103 to 107 range, and even
approaching 110 in downtown KC. The one exception is far northern
Missouri where remnant clouds from earlier rain showers has kept
temperatures in the 80s. While this makes it unlikely these areas
will reach heat advisory criteria, humidity remains fairly
oppressive in that area and just a quick clearing could get heat
index values near 100, so will go ahead and let the advisory ride
for now.
Convection is developing just north of Omaha this afternoon along
a cold front, and this activity will spread and expand into much
of southern Iowa and parts of northern Missouri overnight as the
front progresses southward and interacts with an intensifying low
level jet. This interaction could bring areas of heavy rain,
although for now the higher chances look to be just north of the
Missouri/Iowa border. Will keep an eye on far northern Missouri
where flooding was a big issue a couple of weeks ago, but they've
had plenty of time to dry out since then so it will still take 2
or 3 inches of rainfall before flash flooding starts to become a
concern.
The front will make continued southward progress on Thursday and
should reach the I-70 corridor by early evening. The big question
is if any clouds and showers from overnight activity linger into
the late morning and early afternoon and how far south they
spread. If skies remain mostly sunny, then compressional heating
and moisture pooling ahead of the front could easily boost heat
index values close to 105 especially for counties either side of
the Missouri River. While this would be particularly problematic
being the 4th consecutive day of excessive heat, there's a decent
chance that clouds could linger for much of the day across these
areas and keep temperatures in the upper 80s/lower 90s as opposed
to middle 90s. Therefore will not issue another heat advisory for
now, but later shifts will have to monitor cloud/precip trends
overnight.
Another round of showers and storms is likely to quickly develop
along the front as it approaches the I-70 corridor during the late
afternoon and evening hours Thursday. Strong instability could be
supportive of very heavy rain, copious lightning, and perhaps some
hail and gusty winds although weak shear should keep these storms
fairly unorganized. While locally heavy rain will be a concern,
the lack of a pronounced LLJ and steady southward progression of
the frontal boundary should cut back on the potential for training
storms and widespread heavy rainfall.
Some showers and storms could linger into Friday before high
pressure builds in from the north and clears things out. This will
provide a couple of cooler days Fri and Sat with highs in the 80s
and dewpoints in the 60s before a return to ridging brings
temperatures back into the 90s by next week. Wouldn't be surprised
to see some upper 90s by Tuesday or Wednesday especially with
dewpoints progged to be a bit lower than they are this week.
&&
.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 622 PM CDT WED JUL 12 2017
Storms developed along a boundary from northeastern KS through
northwestern MO. These may affect the KSTJ terminal before they
dissipate later this evening. Additional storms are possible
through the overnight across far northern MO. A similar scenario
may unfold late tomorrow afternoon further south along the I-70
corridor. An extremely unstable air mass will be in place with a
boundary draped across the area. Outside of restrictions from
thunderstorms, VFR conditions are expected through the forecast.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT this evening for KSZ025-057-060-
102>105.
MO...Heat Advisory until 7 PM CDT this evening for MOZ002>008-011>017-
020>025-028>033-037>040-043>046-053-054.
&&
Discussion...Hawblitzel
Aviation...CDBHazardous weather outlook, Jul 12, 5:07 AM CDT, 15 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 507 AM CDT Wed Jul 12 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-131015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 507 AM CDT Wed Jul 12 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Hazardous heat is expected again today, with heat index values ranging from the lower to mid 100s. Storms in northern Missouri later today through tonight could become strong to possibly severe. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Could see additional thunderstorms on Thursday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jul 12, 6:10 PM CDT, 2 hours 19 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 610 PM CDT WED JUL 12 2017 MOZ004-012-013-122345- De Kalb MO-Gentry MO-Andrew MO- 610 PM CDT WED JUL 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GENTRY...NORTHEASTERN ANDREW AND NORTHERN DEKALB COUNTIES UNTIL 645 PM CDT... At 610 PM CDT, Doppler radar was tracking a strong thunderstorm near Union Star, or 12 miles northeast of Savannah, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Maysville, King City, Union Star, Mcfall, Fairport and Ford City. LAT...LON 3999 9475 4012 9468 4014 9422 3986 9428 TIME...MOT...LOC 2310Z 281DEG 28KT 4004 9462 Welsh
Special weather statement, Jul 12, 6:46 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
646 PM CDT WED JUL 12 2017
MOZ004-012-013-130015-
De Kalb MO-Gentry MO-Andrew MO-
646 PM CDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GENTRY...
SOUTHEASTERN ANDREW AND DEKALB COUNTIES UNTIL 715 PM CDT...
At 645 PM CDT, Doppler radar was tracking a strong thunderstorm over
Union Star, or 12 miles east of Savannah, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Savannah, Maysville, King City, Stewartsville, Union Star,
Clarksdale, Cosby, Amity, Fairport, Helena and Santa Rosa.
This includes Interstate 29 near mile marker 57.
LAT...LON 4002 9420 3995 9420 3975 9447 3979 9460
3982 9460 3982 9469 3989 9487 4009 9459
TIME...MOT...LOC 2345Z 286DEG 39KT 3998 9460
WelshSpecial weather statement, Jul 12, 6:49 PM CDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill MO 649 PM CDT WED JUL 12 2017 MOZ008-017-130015- Schuyler MO-Adair MO- 649 PM CDT WED JUL 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ADAIR AND SOUTHEASTERN SCHUYLER COUNTIES UNTIL 715 PM CDT... At 649 PM CDT, Doppler radar was tracking a strong thunderstorm near Queen City, or 8 miles south of Lancaster, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Queen City, Greentop and Downing. LAT...LON 4032 9268 4051 9246 4049 9235 4018 9235 TIME...MOT...LOC 2349Z 284DEG 26KT 4041 9248 Welsh
Special weather statement, Jul 12, 8:09 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
809 PM CDT WED JUL 12 2017
MOZ008-017-130200-
Schuyler MO-Adair MO-
809 PM CDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR ADAIR AND SOUTHERN SCHUYLER
COUNTIES UNTIL 900 PM CDT...
At 808 PM CDT, Doppler radar was tracking a strong thunderstorm near
Brashear, or 8 miles east of Kirksville, moving east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Kirksville, Queen City, Greentop, Downing, Brashear, Gibbs, Millard
and Kirksville Regional.
LAT...LON 4004 9259 4005 9267 4043 9266 4049 9235
4004 9235
TIME...MOT...LOC 0108Z 279DEG 22KT 4019 9242
WelshSpecial weather statement, Jul 12, 8:10 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
810 PM CDT WED JUL 12 2017
MOZ016-017-024-130200-
Adair MO-Linn MO-Sullivan MO-
810 PM CDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ADAIR...NORTHERN
LINN AND SOUTHERN SULLIVAN COUNTIES UNTIL 900 PM CDT...
At 810 PM CDT, Doppler radar was tracking a strong thunderstorm near
Galt, or 10 miles southwest of Milan, moving east at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Milan, Green City, Greencastle, Browning, Purdin, Humphreys, Osgood,
Reger, Green Castle, New Boston and Winigan.
LAT...LON 4004 9281 4004 9285 3988 9285 3992 9336
4010 9337 4021 9335 4029 9276
TIME...MOT...LOC 0110Z 279DEG 22KT 4011 9328
WelshLocal storm report, Jul 12, 8:25 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
825 PM CDT WED JUL 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM TSTM WND DMG GALLATIN 39.91N 93.96W
07/12/2017 DAVIESS MO EMERGENCY MNGR
SEVERAL TREES KNOCKED DOWN IN TOWN.
&&
CUTTERThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:02 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Daviess, Grundy, Livingston | 28 min |
| Jul 12, 8:09 PM CDT | Special Weather Statement | EAX | Adair | 51 min |
| Jul 12, 8:10 PM CDT | Special Weather Statement | EAX | Sullivan | 50 min |
| Jul 12, 8:25 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Grundy, Linn, Livingston, Macon, Sullivan | 35 min |
| Jul 12, 8:45 PM CDT | Areal Flood Advisory | EAX | Grundy, Linn, Livingston, Sullivan | 3 hr |
| Jul 12, 8:54 PM CDT | Areal Flood Advisory | EAX | Adair | 3 hr |
| Jul 12, 9:03 PM CDT | Special Weather Statement | EAX | Adair | 27 min |
| Jul 12, 11:10 PM CDT | Special Weather Statement | EAX | Grundy | 50 min |
| Jul 12, 11:53 PM CDT | Special Weather Statement | EAX | Linn | 37 min |
| Jul 12, 11:57 PM CDT | Areal Flood Advisory | EAX | Adair, Grundy, Linn, Livingston, Putnam, Sullivan | 6 hr |
| Jul 13, 12:11 AM CDT | Special Weather Statement | EAX | Grundy | 34 min |
| Jul 13, 12:30 AM CDT | Flash Flood Warning | EAX | Adair, Daviess, Grundy, Harrison, Linn, Sullivan | 6 hr |
| Jul 13, 1:05 AM CDT | Flash Flood Warning | EAX | Daviess, DeKalb, Gentry, Harrison | 5 hr |
| Jul 13, 2:26 AM CDT | Areal Flood Advisory | EAX | Caldwell, Chariton, Daviess, Linn, Livingston, Macon and 1 more | 4 hr |
| Jul 13, 5:50 AM CDT | Areal Flood Warning | EAX | Adair, Caldwell, Chariton, Daviess, DeKalb, Gentry and 10 more | 12 hr |
| Jul 13, 7:10 AM CDT | River Flood Warning | EAX | Daviess, Gentry | 41 hr |
| Jul 13, 7:10 AM CDT | River Flood Warning | EAX | Linn, Livingston | 67 hr |
| Jul 13, 7:10 AM CDT | River Flood Warning | EAX | Carroll, Chariton, Linn, Livingston | 4 days |
| Jul 13, 8:22 AM CDT | River Flood Warning | EAX | Daviess, Livingston | 60 hr |
| Jul 13, 8:22 AM CDT | River Flood Warning | EAX | Carroll, Chariton | 4 days |
| Jul 13, 11:00 AM CDT | River Flood Warning | EAX | Atchison, Holt | 28 hr |
| Jul 13, 5:45 PM CDT | Areal Flood Warning | EAX | Daviess, Gentry, Grundy, Harrison, Linn, Livingston and 1 more | 24 hr |
| Jul 13, 6:06 PM CDT | Special Weather Statement | EAX | Jackson | 24 min |
| Jul 13, 6:10 PM CDT | Special Weather Statement | EAX | Johnson | 35 min |
| Jul 13, 6:40 PM CDT | Special Weather Statement | EAX | Cass | 35 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.